Alert archive / Kansas / Flash Flood Warnings in 2019

Flash Flood Warning 72, NWS Topeka, KS

September 24, 20194 counties in Kansas

NWS Topeka, KS issued this flash flood warning at Sep 24, 2019, 6:43 PM CDT for 4 counties in Kansas. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2019, 6:43 PM CDT (23:43 UTC)
Expired
Sep 24, 2019, 8:15 PM CDT
In force
92 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Clay County, KS, Cloud County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-09-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 256 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-09-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
256 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

680 
WGUS53 KTOP 242343
FFWTOP
KSC027-029-157-201-250115-
/O.NEW.KTOP.FF.W.0072.190924T2343Z-190925T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
643 PM CDT Tue Sep 24 2019

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Southeastern Republic County in north central Kansas...
  Southern Washington County in north central Kansas...
  Northern Clay County in north central Kansas...
  Northeastern Cloud County in north central Kansas...

* Until 815 PM CDT.

* At 642 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Clyde, Clifton, Linn, Greenleaf, Palmer and Vining. 

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3957 9688 3957 9696 3953 9696 3943 9749
      3965 9757 3979 9700

$$

Baerg

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 6:27 PM CDT, 16 minutes earlier.

Area forecast discussion, Sep 24, 6:27 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
627 PM CDT Tue Sep 24 2019

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Wednesday)
Issued at 324 PM CDT Tue Sep 24 2019

Persistent mid-level cloud cover into the early afternoon hours has
kept a complicated forecast for the rest of the afternoon and this
evening. Uncertainty remains as to whether or not storms will
develop over our CWA, but some activity has already begun to fire in
southwestern KS.

A mid-level shortwave trough and strong upper-level jet are moving
through the northern and central plains with a surface cold front
extending from southern MN through central NE into western KS.
Isentropic lift on the warm side of the front has kept most of our
area under mainly cloudy skies with a few peeks of sunshine,
although this has shown a trend of scattering out in the last couple
of hours. As a result, instability remains lower in east central KS
compared to the central part of the state. That being said, however,
a few storms have developed in southwest KS ahead of the surface
boundary. Moisture advection has also brought dew points into the
low 70s across the area with a dryline in place near the frontal
boundary in western KS. Current mesoanalysis in north central KS
shows MLCAPE between 2500-3500 J/kg and effective bulk shear between
35-45 kts, with forecast soundings showing minimal CIN through the
afternoon. With this in mind, the potential still exists for strong
to severe storms to develop in our CWA during the late
afternoon/early evening, particularly in central KS. Primary threats
would be large hail and damaging wind. However, the best forcing
remains to our northeast associated with the shortwave trough and
upper jet, and to our southwest associated with the surface front.
CAMs today have consistently shown storm initiation in both of these
areas while struggling to develop storms in north central KS and
maintain their strength as they move east. This keeps our CWA
between the two clusters, but if we do see any storms tonight,
chances are best in the southwest part of our area, which borders
the current Severe Thunderstorm Watch in effect until 03Z tonight.

The threat for severe weather diminishes late tonight, and generally
quiet weather is expected overnight aside from a small chance for
isolated showers and weak storms in the southern part of the CWA.
Wednesday will see the frontal boundary push south into east central
KS, and we may see some redevelopment of storms along that boundary
during the late afternoon and evening once again. However, the
placement of the front could put this activity entirely south of the
area in southeast KS. Confidence on this will be greater once we see
where the front sets up tomorrow.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 324 PM CDT Tue Sep 24 2019

Wednesday night, the surface front will become stationary along the
KS OK border. The isentropic lift north of the front will weaken as
850mb winds veer more to the west. The better chance for showers and
elevated thunderstorms will be across the southeast counties. An
amplified upper level trough will move east from the northern and
central Plains into the Great Lakes States

Thursday through Thursday night, Looks dry through most of the day
as the zonal flow regime continues across the northern and central
Plains. The upper trough across the Great Lakes will lift northeast
across New England. A lee surface trough will deepen through the day
and southerly low-level flow will advect deeper moisture northward
across central KS and southeast KS. The better surface convergence
will be along the stationary boundary across northern OK and
southern KS and should remain south of the CWA. A southern stream
upper level ridge, downstream from a southern stream upper level
trough across southeast AZ/southwest NM, will amplify and probably keep
the CWA dry, even with some weak isentropic lift as richer
moisture advects northward across the area. The better WAA will be
across the upper Midwest Thursday night.

Friday through Saturday night, A deep upper level trough will
move into the western US. As the upper level trough moves into
the western US it will kick the southern stream H5 trough
northeast across the Plains Friday night into Saturday night.
Meanwhile, a surface front will slowly drift south across the CWA
Friday afternoon and become stationary and may move back as a warm
front Friday night into Saturday. The combination of DCVA ahead
of the H5 trough lifting northeast across the central Plains and
surface convergence along the boundary, plus isentropic lift north
of the boundary will provide chances for scattered to numerous
showers and thunderstorms through the period. The environment may
become favorable for strong to severe thunderstorms Friday
afternoon and evening across northeast and east central KS, and
then possibly again Saturday afternoon into Saturday evening given
stronger vertical wind shear, moderate instability and rich
moisture. Saturday afternoon severe weather hazard may depend on
how the atmosphere recovers from morning Thunderstorms. There will
also be the potential for heavy rainfall which may cause some
flooding Friday evening through Saturday night.

Sunday through Tuesday, The upper level trough across the western US
will remain nearly stationary. Most of KS will be in the warm sector
and the best chances for Thunderstorms Sunday through Monday will be
along the lee sfc trough axis/dryline across western KS. I cannot
rule out minor perturbations, embedded within the southwesterly
upper level flow, moving northeast across eastern KS Sunday
through Monday, which may provide a chance for isolated to
scattered thunderstorms. On Tuesday a s surface front will slowly
move southeast across the northern and western counties of the CWA
which may increase shower and thunderstorm chances Tuesday
afternoon into Tuesday evening.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 623 PM CDT Tue Sep 24 2019

Short term concern is the eastward progression of developing
convection west of the terminals. Model guidance providing low
confidence on progression and impact, but am estimating arrival
time at terminals based on current direction and movement. Models
hinting at the possibility of IFR conditions after 10Z along the
cold front as it passes through. Will leave IFR determinations to
06Z forecast after line of convection moves through.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Picha
LONG TERM...Gargan
AVIATION...Byrne
Hazardous weather outlook, Sep 24, 4:46 PM CDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
446 PM CDT Tue Sep 24 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-252200-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
446 PM CDT Tue Sep 24 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Severe thunderstorms are possible this evening mainly over north
central KS. Large hail and damaging winds appear to be the main
hazards. However, an isolated tornado can't be ruled out.

Flooding on the Big Blue River near Blue Rapids continues.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The probability for widespread hazardous weather is low at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Sep 24, 5:24 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Topeka KS
524 PM CDT Tue Sep 24 2019

KSZ008-020-242330-
Republic-Cloud-
524 PM CDT Tue Sep 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REPUBLIC AND
NORTHWESTERN CLOUD COUNTIES UNTIL 630 PM CDT...

At 524 PM CDT, Doppler radar was tracking a strong thunderstorm near
Jamestown, moving northeast at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Concordia, Belleville, Jamestown and Norway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3984 9762 3961 9745 3954 9784 3964 9792
TIME...MOT...LOC 2224Z 240DEG 17KT 3961 9781

Baerg
Special weather statement, Sep 24, 5:49 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Topeka KS
549 PM CDT Tue Sep 24 2019

KSZ020-034-242345-
Cloud-Ottawa-
549 PM CDT Tue Sep 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTAWA AND SOUTHERN
CLOUD COUNTIES UNTIL 645 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm near
Barnard, moving east at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Miltonvale, Glasco, Delphos, Aurora and Ada.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Kansas.

LAT...LON 3939 9793 3950 9752 3916 9738 3912 9793
TIME...MOT...LOC 2249Z 251DEG 31KT 3922 9806

Baerg

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 5:24 PM CDTSpecial Weather StatementTOPRepublic66 min
Sep 24, 5:30 PM CDTSevere Thunderstorm WarningTOPCloud, Republic45 min
Sep 24, 5:31 PM CDTSevere Thunderstorm WarningTOPCloud, Republic, Washington44 min
Sep 24, 5:49 PM CDTSpecial Weather StatementTOPOttawa56 min
Sep 24, 6:12 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington48 min
Sep 24, 6:14 PM CDTSevere Thunderstorm WarningTOPClay, Washington46 min
Sep 24, 6:27 PM CDTSevere Thunderstorm WarningTOPCloud, Ottawa48 min
Sep 24, 6:39 PM CDTTornado WarningTOPClay, Washington36 min

Nearby

Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.